Alert archive / Oklahoma / Tornado Warnings in 2003
Tornado Warning 30, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 19, 2003, 3:37 PM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 3:37 PM CDT (20:37 UTC)
- Expired
- Apr 19, 2003, 4:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Ellis County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 130 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 1:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
679 WFUS54 KOUN 192037 TOROKC OKC045-153-192100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 336 PM CDT SAT APR 19 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... ELLIS COUNTY IN NORTHWEST OKLAHOMA WOODWARD COUNTY IN NORTHWEST OKLAHOMA * UNTIL 400 PM CDT * AT 336 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES WEST OF FORT SUPPLY...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE FORT SUPPLY TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3659 9971 3649 9972 3648 9936 3660 9930 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 19, 11:11 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Apr 19, 11:11 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1111 AM CDT SAT APR 19 2003 FIRST ROUND OF CONVECTION HAS EXITED THE AREA. ONE PART OF THE SECOND ROUND IS BEGINNING TO DEVELOP NORTH OF THE FRONT IN SOUTHWEST KANSAS. SURFACE LOW IS IN THE TEXAS PANHANDLE BETWEEN PERRYTON AND BORGER. DRYLINE HAS PUSHED THROUGH CDS AND ABI SO IT PROBABLY LIES ACROSS MY FAR SOUTHWEST COUNTIES. THERE IS AN AXIS OF PRESSURE FALLS FROM NORTH CENTRAL OKLAHOMA SOUTH TO BETWEEN WICHITA FALLS AND GAINESVILLE. WILL BE UPDATING ZONES TO REMOVE MORNING POPS. AT THE MOMENT WILL LEAVE AFTERNOON POPS ALONE WITH HIGHEST POPS NORTH IN VICINITY OF THE COLD FRONT. UNSURE OF SPECIFIC TIMING OF ANY AFTERNOON REDEVELOPMENT ALONG THE DRYLINE... BUT WILL CONTINUE TO ANALYZE THE SITUATION. .26. -------------------------- 520 AM CDT SAT APR 19 2003 WILL GO AHEAD AND ISSUE FIRE WEATHER WATCH FOR SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. VERY DRY CONDITIONS EXPECTED THIS AFTERNOON BEHIND DRY LINE. DESPITE MODERATE TO HEAVY RAIN THIS MORNING... DRYING OF FINE FUELS WILL INCREASE FIRE DANGER. -------------------------------------- SIG WEATHER EXPECTED TO CONTINUE INTO THIS EVENING. CURRENT WAVE OF SEVERE STORMS EXPECTED TO MOVE OUT OF THE AREA LATER THIS MORNING...WITH ANOTHER ROUND EXPECTED THIS AFTERNOON INTO THE EVENING HOURS. SHORT TERM MODEL SOLUTIONS POINT TO SIGNIFICANT WEATHER THIS AFTERNOON ALONG/EAST OF INTERSTATE 35. WILL NEED TO RE-EVALUATE THIS ONCE MORNING ACTIVITY MOVES OUT AND MESOSCALE FEATURES ARE ANALYZED. SEE LATEST DISCUSSIONS/OUTLOOKS FROM SPC AND OUR HAZARDOUS WEATHER OUTLOOK FOR PERTINENT DETAILS. WITH ONGOING WEATHER...NOT MUCH EMPHASIS/TIME FOR EXTENDED PERIODS. QUICK LOOK AT LATEST RUN OF GFS AND ECMWF APPEAR TO SLOW PROGRESSION OF STORM SYSTEM TOWARD THE MIDDLE OF NEXT WEEK. CURRENT FORECAST HAS THIS IN HAND AND BLENDS WELL WITH SURROUNDING GRIDS. NO SIG CHANGES EXPECTED FOR OUT PERIODS. CURRENT TEMPERATURE NUMBERS ARE SEVERAL DEGREES WARMER THAN GUIDANCE...BUT SEEM REASONABLE AND BLEND WELL WITH SURROUND OFFICES. WIDESPREAD RAIN ACTIVITY WILL PRECLUDE RED FLAG WARNING AND/OR FIRE WEATHER WATCH. DAY SHIFT WILL RE-EVALUATE SITUATION LATER THIS MORNING FOR POST DRY LINE AREAS. FCSTID = 11 OKC 79 48 68 46 / 100 40 0 0 HBR 79 46 68 44 / 40 20 0 0 SPS 83 49 73 47 / 80 10 0 0 GAG 68 42 66 39 / 80 40 0 0 PNC 73 46 66 44 / 100 60 0 0 DUA 82 53 73 49 / 80 40 0 0 .OUN... OK...FIRE WEATHER WATCH THIS AFTERNOON OKZ033>039-044-045. TX...FIRE WEATHER WATCH THIS AFTERNOON TXZ083>090.
Hazardous weather outlook, Apr 19, 12:00 PM CDT, 3 hours 37 minutes before
OKZ004>048-050>052-TXZ083>090-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT APR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF OKLAHOMA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA
AND A SMALL PART OF WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM ALVA TO
EL RENO TO ARDMORE. THE SLIGHT RISK AREA IS SOUTH AND WEST OF THE
MODERATE RISK AREA AND NORTHEAST OF A LINE FROM REYDON TO LAWTON
OKLAHOMA TO HENRIETTA TEXAS.
TIMING...
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTHWEST OKLAHOMA EARLY
THIS AFTERNOON TODAY. THUNDERSTORMS MAY DEVELOP FARTHER SOUTH MID
OR LATE AFTERNOON. STORMS WILL CONTINUE INTO THE EVENING HOURS AND
END ACROSS EASTERN AND NORTHERN SECTIONS AFTER MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY
AFTERNOON INTO THIS EVENING.
DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA EARLY SATURDAY
AFTERNOON AND A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. IN ADDITION... THERE ARE OUTFLOW BOUNDARIES ACROSS
OKLAHOMA THAT HAVE BEEN PRODUCED BY THE THUNDERSTORMS THAT MOVED
THROUGH THE AREA OVERNIGHT.
AN UPPER LEVEL STORM SYSTEM NEAR THE WESTERN EDGE OF THE OKLAHOMA
PANHANDLE WILL MOVE TOWARD THE AREA TODAY. AS THIS STORM SYSTEM
APPROACHES... THUNDERSTORMS ARE LIKELY TO DEVELOP. INITIALLY
THUNDERSTORMS WILL DEVELOP NEAR THE COLD FRONT IN NORTHWEST
OKLAHOMA... AND THEN DEVELOP LATER IN THE AFTERNOON NEAR AND AHEAD
OF THE DRYLINE AS IT MOVES INTO CENTRAL AND SOUTH CENTRAL OKLAHOMA.
SKIES HAVE CLEARED ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. CLOUDS AND
COOLER TEMPERATURES SATURDAY MORNING ACROSS NORTHERN... CENTRAL AND
SOUTH CENTRAL OKLAHOMA HAVE LIMITED INSTABILITY SO FAR THIS
AFTERNOON... BUT THE INSTABILITY WILL INCREASE IN THESE AREAS THIS
AFTERNOON.
THE DRYLINE WILL MOVE THROUGH WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH THE AFTERNOON BRINGING DRIER AIR INTO THESE AREAS AND
LIMITING THE SEVERE WEATHER THREAT.
THERE IS SUFFICIENT WIND SHEAR AVAILABLE TO SUPPORT SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS... BUT ISOLATED TORNADOES WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
EXTREME TO HIGH FIRE DANGER WILL DEVELOP ACROSS SOUTHWEST PARTS
OF OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. PLEASE
REFER TO FIRE WEATHER PRODUCTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE AGAIN ON TUESDAY AND WEDNESDAY
AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.
OTHER HAZARDOUS WEATHER...
NONE
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
.26.In the hours before
Special weather statement, Apr 19, 1:41 PM CDT, 1 hour 56 minutes before
OKZ005-006-191900- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 141 PM CDT SAT APR 19 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF CARMEN AT 141 PM CDT...MOVING NORTH AT 25 MPH. OTHER STRONG THUNDERSTORMS WERE LOCATED NEAR AVARD...ALVA AND GREAT SALT PLAINS LAKE. ANY OF THESE STORM MAY INTENSIFY AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN ALFALFA AND WOODS COUNTIES...INCLUDING THE CITY OF ALVA... SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Local storm report, Apr 19, 1:59 PM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0158 PM LAMBERT OK .75 INCH HAIL
04/19/03 ALFALFA REPORTED BY PUBLIC.
TYLocal storm report, Apr 19, 2:34 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
234 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM 2 N CHEROKEE OK .88 INCH HAIL
04/19/03 ALFALFA REPORTED BY ENID
OHP
KTSpecial weather statement, Apr 19, 2:38 PM CDT, 59 minutes before
OKZ010-192000- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 238 PM CDT SAT APR 19 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF WOODWARD AT 238 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN WOODWARD COUNTY...INCLUDING THE CITY OF WOODWARD...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Local storm report, Apr 19, 3:10 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0231 PM 1 N CHEROKEE OK 1.00 INCH HAIL
04/19/03 ALFALFA REPORTED BY CHEROKEE PD.
0300 PM 10 N CHEROKEE OK 1.00 INCH HAIL
04/19/03 ALFALFA REPORTED BY CHEROKEE PD.
TYLocal storm report, Apr 19, 3:35 PM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM MOORELAND OK .88 INCH HAIL
04/19/03 WOODWARD REPORTED BY AMATEUR
RADIO OPERATOR
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 32 min |
| Apr 19, 12:23 AM CDT | Severe Thunderstorm Warning | OUN | Harmon | 22 min |
| Apr 19, 12:39 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 36 min |
| Apr 19, 12:45 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 45 min |
| Apr 19, 1:19 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 41 min |
| Apr 19, 1:34 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 26 min |
| Apr 19, 1:49 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 41 min |
| Apr 19, 1:59 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 46 min |
| Apr 19, 2:03 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 42 min |
| Apr 19, 2:07 AM CDT | Tornado Warning | OUN | Tillman | 38 min |
| Apr 19, 2:25 AM CDT | Severe Thunderstorm Warning | OUN | Major | 35 min |
| Apr 19, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 49 min |
| Apr 19, 2:47 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 43 min |
| Apr 19, 2:51 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 39 min |
| Apr 19, 3:01 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| Apr 19, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 46 min |
| Apr 19, 3:43 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 47 min |
| Apr 19, 3:49 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 41 min |
| Apr 19, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 42 min |
| Apr 19, 4:11 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Apr 19, 4:13 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 47 min |
| Apr 19, 4:32 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| Apr 19, 4:45 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 30 min |
| Apr 19, 4:49 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 41 min |
| Apr 19, 5:01 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 44 min |
| Apr 19, 5:20 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Apr 19, 5:39 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 36 min |
| Apr 19, 5:41 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 49 min |
| Apr 19, 6:13 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 47 min |
| Apr 19, 7:18 AM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 42 min |
| Apr 19, 1:51 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 54 min |
| Apr 19, 2:45 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 45 min |
| Apr 19, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 36 min |
| Apr 19, 3:31 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 44 min |
| Apr 19, 3:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 64 min |
| Apr 19, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 19, 4:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 49 min |
| Apr 19, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 48 min |
| Apr 19, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 19, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 56 min |
| Apr 19, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
Nearby
Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.